NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

How should a liquid medicine be measured in a medicine cup?

  1. AAt eye level, reading the lowest point of the curved surface
  2. BBy pouring until it looks about right
  3. CBy filling the cup to the very top
  4. DFrom above, reading the highest point at the edge of the liquid
2.Nursing fundamentalsHard

In a patient with sepsis, what does a raised blood lactate suggest?

  1. AThe patient has eaten recently
  2. BThe kidneys are making too much urine
  3. CThe infection has been cured
  4. DThe tissues are not getting enough oxygen
3.Infection control & patient safetyMedium

What is the main aim of purposeful hourly rounding?

  1. ATo replace the need for a call light
  2. BTo wake the patient every hour to check orientation
  3. CTo check pain, toileting, position and personal items before the patient needs to ask
  4. DTo count the patient’s medications every hour and check that none are missing
4.Infection control & patient safetyHard

A nurse notices that the wrong drug was drawn up, but realizes it before giving it. What should the nurse do?

  1. ADiscard it, prepare the correct drug and report a near miss
  2. BGive the drug anyway, since it is already drawn up
  3. CReport it only if the same mistake happens again on the unit
  4. DSay nothing, because the patient was not harmed
5.Prioritization & delegationMedium

An older patient becomes confused over a few hours, with attention that comes and goes. What does this suggest?

  1. ADelirium, which needs the cause found quickly
  2. BLong-standing dementia that is expected
  3. CA personality change that is permanent and expected
  4. DNormal aging that needs no action
6.Prioritization & delegationHard

An adult has burns over 40% of the body with no signs of airway injury. Which treatment is the priority during the first hours?

  1. AGiving a high-protein meal to support healing
  2. BStarting physiotherapy to prevent contractures straight away
  3. CLarge-volume IV fluids with close monitoring of urine output
  4. DApplying antibiotic cream to all the burns before anything else
7.Clinical nursingMedium

A patient who injects drugs has a fever, a new heart murmur and small dark lines under the nails. What is the likely diagnosis?

  1. ARheumatic fever
  2. BInfective endocarditis
  3. CPericarditis
  4. DMyocardial infarction
8.Clinical nursingHard

Which route and site are recommended for the first dose of adrenaline (epinephrine) in anaphylaxis on a ward?

  1. AOral tablet dissolved under the tongue
  2. BIntramuscular injection into the anterolateral thigh
  3. CIntravenous bolus given by the nurse without monitoring
  4. DSubcutaneous injection into the upper arm
9.Lab values & electrolytesMedium

A patient on a heparin infusion has blood in the urine and an aPTT far above the target. The nurse stops the infusion and informs the provider. Which antidote should the nurse anticipate?

  1. ACalcium gluconate
  2. BNaloxone
  3. CProtamine sulfate
  4. DVitamin K (phytonadione)
10.Lab values & electrolytesHard

A patient with alcohol use disorder has a potassium of 3.0 mEq/L despite two days of replacement. The magnesium is 0.9 mEq/L. What is the most appropriate next step?

  1. ADouble the potassium dose and leave the magnesium for later
  2. BGive a diuretic to remove the excess magnesium
  3. CStop all electrolyte replacement for 24 hours and recheck
  4. DReplace the magnesium; low magnesium keeps the kidneys losing potassium
11.PharmacologyMedium

Which fraction of a drug in plasma can reach the receptor and produce an effect?

  1. AThe fraction bound to globulins
  2. BThe unbound (free) fraction
  3. CThe fraction stored in red blood cells
  4. DThe fraction bound to albumin
12.PharmacologyHard

A patient receives high-dose IV aciclovir for herpes encephalitis. Which nursing action reduces the main risk to the kidneys?

  1. AGive a loop diuretic before each dose
  2. BGive the infusion as a rapid push
  3. CKeep the patient well hydrated and give the infusion slowly
  4. DRestrict oral and IV fluids to prevent brain swelling
13.Med-surg: cardiovascular & respiratoryMedium

Which investigation is most often used to confirm a pulmonary embolism?

  1. ACT pulmonary angiography
  2. BSputum culture
  3. CPeak flow measurement
  4. DAbdominal ultrasound
14.Med-surg: cardiovascular & respiratoryHard

Minutes after an IV antibiotic is started, a patient has wheeze, swollen lips, a rash and BP 78/44 mmHg. The infusion has been stopped and help called. What is the next priority?

  1. AGive a nebulised salbutamol dose only
  2. BGive intramuscular adrenaline (epinephrine)
  3. CRestart the infusion at a slower rate
  4. DGive an oral antihistamine tablet and observe for an hour
15.Med-surg: neuro, endocrine & renalMedium

A patient with type 1 diabetes has gastroenteritis and cannot eat. Which sick-day advice is correct?

  1. AStop all insulin until normal eating restarts
  2. BKeep taking basal insulin and check glucose and ketones more often
  3. CCheck glucose once a day only and rest in bed until better
  4. DAvoid drinking fluids to reduce the vomiting
16.Med-surg: neuro, endocrine & renalHard

A patient with diabetic neuropathy has a hot, red, swollen foot that is barely painful. The skin is intact, and there is no fever. What should the nurse suspect?

  1. AA sprained ankle that will settle with walking
  2. BNormal swelling from standing too long
  3. CAn acute Charcot foot, needing urgent offloading
  4. DGout, which only needs pain relief
17.Med-surg: GI, perioperative & oncologyMedium

What is the most important safety point about misoprostol?

  1. AIt must be given only by deep intramuscular injection
  2. BIt causes severe constipation in most patients
  3. CIt strongly raises blood glucose in people with diabetes
  4. DIt can cause miscarriage and must not be used in pregnancy
18.Med-surg: GI, perioperative & oncologyHard

A bag of parenteral nutrition runs out and the next one will not arrive for several hours. Which risk should the nurse anticipate?

  1. AAcute urinary retention
  2. BSevere hyperkalaemia
  3. CRebound hypoglycaemia
  4. DRaised intracranial pressure
19.Maternity & obstetric nursingMedium

A pregnant woman asks why she needs a whooping cough (pertussis) vaccine in pregnancy. Which answer is correct?

  1. AIt prevents the baby from developing rubella
  2. BHer antibodies cross the placenta and protect the newborn
  3. CIt is a live vaccine that gives the baby lifelong immunity to whooping cough
  4. DIt protects her from pre-eclampsia
20.Maternity & obstetric nursingHard

A woman 2 hours after birth asks for help to the bathroom. She had an epidural that is now off. What is the main safety concern?

  1. AReopening of the epidural site
  2. BIncreased lochia from walking
  3. CFainting from low blood glucose only
  4. DLeg weakness or numbness causing a fall
21.Pediatric nursingMedium

A 2-year-old suddenly began coughing while eating peanuts. He now has a wheeze on one side of the chest only. What is most likely?

  1. AAn inhaled foreign body
  2. BViral croup
  3. CA first attack of asthma
  4. DBronchiolitis
22.Pediatric nursingHard

A 3-month-old has large, flat, blue-grey patches over the lower back and buttocks. The parents say they have been there since birth. What is the best action?

  1. AReport them straight away to the safeguarding team as suspected physical abuse
  2. BRequest urgent clotting tests and a full blood count to look for a bleeding disorder
  3. CApply cold packs several times a day to reduce the discoloration
  4. DDocument them with size and location as congenital dermal melanocytosis (Mongolian spots)
23.Mental health nursingMedium

What must a patient be told for consent to a new psychotropic medicine to be valid?

  1. AOnly the name of the medicine and the time of day it will be given
  2. BThe expected benefits, the main risks and the alternatives, including no treatment
  3. COnly the benefits, so that the patient is not frightened by the side effects
  4. DNothing at all, because psychiatric patients cannot give consent
24.Mental health nursingHard

A woman who is being abused by her partner says she will not leave him. What is the most appropriate response?

  1. ARespect her decision, give information about support services and help her make a safety plan
  2. BTell her that if she stays and is hurt again, it will be her own fault because she was warned about the risks
  3. CTell her that she must leave him today or the nurse cannot help her
  4. DCall her partner to discuss his behaviour with him
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C99.8 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 99.8 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

99.8 °F
T = °C
26.Nursing math & unit conversionsHard
1½ cups? mL1½ tsp? mL4 tbsp? mLΣ = ? mL

Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 1½ cups of tea, 1½ tsp of cough syrup, 4 tbsp of liquid supplement. Using the equivalents given, find the total oral intake V in mL.

1 cup = 8 fl oz = 240 mL1 tsp = 5 mL1 tbsp = 15 mL
V = mL
27.Dosage calculationsMedium
1:10 000ampouleV = ? mL

A prefilled syringe of epinephrine (adrenaline) is labelled 1:10 000 (0.1 mg/mL). The prescription is 1 mg IV in cardiac arrest. What volume V do you give?

1:10 0001 mg
V = mL
28.Dosage calculationsHard
50%stockwater = ? mL

You must prepare 200 mL of a 2% (w/v) solution from a 50% (w/v) stock solution. How much water W must be added to the stock?

C₁ = 50%C₂ = 2%V₂ = 200 mL
W = mL
29.IV infusion ratesMedium
15 gtt/mL40 mL/h? gtt/min

An infusion is ordered at 40 mL/h, but no pump is available. It runs by gravity through a giving set of 15 gtt/mL. Find the drip rate R in drops per minute.

40 mL/h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
410 mLleft? mL/h2 h left

1000 mL was ordered over 6 hours. After 4 hours you find that 410 mL is still in the bag, and the order must still finish on time. By what percentage Δ must the original pump rate be increased?

1000 mL / 6 hafter 4 h: 410 mL
Δ = %
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftsoup200 mLwater250 mLtea200 mLice chips100 mLIV infusion125 mL/h × 12 hIV antibiotic1 × 50 mLurine325 mLurine325 mLwound drain80 mLvomit150 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the fluid balance B = intake − output in mL (a negative answer means a net loss). Count ice chips as half their volume.

soup: 200 mLwater: 250 mLtea: 200 mLice chips: 100 mLIV infusion: 125 mL/h × 12 hIV antibiotic: 1 × 50 mLurine: 325 mLurine: 325 mLwound drain: 80 mLvomit: 150 mL
B = mL
32.IV fluids & fluid balanceHard
500 mL150 mL/hstart 10:4513:45: ? mL

Practice exercise (made-up values, not clinical guidance). A 500 mL bag was started at 10:45 and runs by pump at 150 mL/h. How many mL V are left in the bag at 13:45?

500 mL150 mL/h10:45 → 13:45
V = mL
33.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: occasionally moist; activity: chairfast; mobility: very limited; nutrition: probably inadequate; friction and shear: no apparent problem. Find the Braden total B.

6–23
B =
34.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 96% on room air, blood pressure 136/82 mmHg, pulse 64/min, alert, temperature 38.0 °C. Which clinical risk group does the patient fall into? Click it.

RR 16SpO₂ 96%airSBP 136HR 64AT 38.0 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high

3Solutions

1.Nursing fundamentals

Answer: A · At eye level, reading the lowest point of the curved surface

Why this is the answer

The cup is placed on a flat surface and read at eye level at the bottom of the meniscus. An oral syringe is more accurate for small volumes.

Answer

A · At eye level, reading the lowest point of the curved surface
2.Nursing fundamentals

Answer: D · The tissues are not getting enough oxygen

Why this is the answer

When tissues are poorly perfused they switch to anaerobic metabolism and produce lactate. A raised lactate in sepsis signals higher risk and the need for urgent treatment.

Answer

D · The tissues are not getting enough oxygen
3.Infection control & patient safety

Answer: C · To check pain, toileting, position and personal items before the patient needs to ask

Why this is the answer

Regular, planned rounding that addresses pain, toileting, positioning and possessions within reach reduces falls and call-light use. The call light stays within reach as well.

Answer

C · To check pain, toileting, position and personal items before the patient needs to ask
4.Infection control & patient safety

Answer: A · Discard it, prepare the correct drug and report a near miss

Why this is the answer

A near miss shows a weakness in the system, such as similar packaging or storage. Reporting allows the risk to be fixed before a patient is harmed. A just culture supports such reporting.

Answer

A · Discard it, prepare the correct drug and report a near miss
5.Prioritization & delegation

Answer: A · Delirium, which needs the cause found quickly

Why this is the answer

Delirium starts suddenly, over hours or days, and attention fluctuates. It often has a treatable cause such as infection, hypoxia or medication, so it is a priority to assess.

Answer

A · Delirium, which needs the cause found quickly
6.Prioritization & delegation

Answer: C · Large-volume IV fluids with close monitoring of urine output

Why this is the answer

Once the airway is secure, the early priority in major burns is fluid resuscitation to prevent burn shock. Urine output is a key guide to whether enough fluid is being given.

Answer

C · Large-volume IV fluids with close monitoring of urine output
7.Clinical nursing

Answer: B · Infective endocarditis

Why this is the answer

Infective endocarditis causes fever and a new or changing murmur, sometimes with splinter haemorrhages. Several sets of blood cultures are taken before long-course IV antibiotics.

Answer

B · Infective endocarditis
8.Clinical nursing

Answer: B · Intramuscular injection into the anterolateral thigh

Why this is the answer

IM adrenaline into the outer thigh is absorbed quickly and is the first-line route. IV adrenaline is reserved for experienced specialists with full monitoring because of the risk of arrhythmias.

Answer

B · Intramuscular injection into the anterolateral thigh
10.Lab values & electrolytes

Answer: D · Replace the magnesium; low magnesium keeps the kidneys losing potassium

Why this is the answer

Low magnesium makes the kidneys lose potassium, so hypokalemia does not correct until the magnesium is replaced. Both are common in alcohol use disorder.Checked against: Low blood potassium · MedlinePlus (NIH) (2025); Magnesium Blood Test · MedlinePlus (NIH) (2023)

Answer

D · Replace the magnesium; low magnesium keeps the kidneys losing potassium
11.Pharmacology

Answer: B · The unbound (free) fraction

Why this is the answer

Only the free drug can diffuse into tissues, act on receptors and be metabolised or excreted. Protein-bound drug acts as a reservoir.

Answer

B · The unbound (free) fraction
12.Pharmacology

Answer: C · Keep the patient well hydrated and give the infusion slowly

Why this is the answer

Aciclovir can crystallise in the tubules and cause acute kidney injury. Good hydration, slow infusion and monitoring of kidney function reduce this risk.

Answer

C · Keep the patient well hydrated and give the infusion slowly
13.Med-surg: cardiovascular & respiratory

Answer: A · CT pulmonary angiography

Why this is the answer

CT pulmonary angiography (CTPA) shows filling defects in the pulmonary arteries. It uses iodinated contrast, so renal function and contrast allergy are checked. A ventilation–perfusion (V/Q) scan is an alternative, for example in pregnancy or renal impairment.

Answer

A · CT pulmonary angiography
14.Med-surg: cardiovascular & respiratory

Answer: B · Give intramuscular adrenaline (epinephrine)

Why this is the answer

Anaphylaxis is treated first with intramuscular adrenaline into the anterolateral thigh, repeated after about 5 minutes if needed. It reverses bronchospasm, vasodilation and swelling. Oxygen, IV fluids and lying the patient flat (or sitting if breathing is easier) follow. Antihistamines and steroids are not first-line.

Answer

B · Give intramuscular adrenaline (epinephrine)
15.Med-surg: neuro, endocrine & renal

Answer: B · Keep taking basal insulin and check glucose and ketones more often

Why this is the answer

Stress hormones during illness raise glucose and ketones. Stopping insulin can quickly lead to DKA. Patients keep taking basal insulin, test glucose and ketones often, drink fluids and seek help if ketones rise or vomiting persists.

Answer

B · Keep taking basal insulin and check glucose and ketones more often
16.Med-surg: neuro, endocrine & renal

Answer: C · An acute Charcot foot, needing urgent offloading

Why this is the answer

Acute Charcot neuroarthropathy causes inflammation and destruction of bones and joints in a foot without protective sensation. It can look like cellulitis. Early immobilisation and offloading prevent permanent deformity.

Answer

C · An acute Charcot foot, needing urgent offloading
17.Med-surg: GI, perioperative & oncology

Answer: D · It can cause miscarriage and must not be used in pregnancy

Why this is the answer

Misoprostol protects the stomach lining against NSAID damage, but it stimulates uterine contraction and can cause miscarriage. Diarrhoea is its most common side effect.

Answer

D · It can cause miscarriage and must not be used in pregnancy
18.Med-surg: GI, perioperative & oncology

Answer: C · Rebound hypoglycaemia

Why this is the answer

Stopping PN suddenly can cause hypoglycaemia because insulin levels stay high for a while. Glucose is monitored, and a glucose infusion may be given according to local policy.

Answer

C · Rebound hypoglycaemia
19.Maternity & obstetric nursing

Answer: B · Her antibodies cross the placenta and protect the newborn

Why this is the answer

Maternal pertussis antibodies cross the placenta and protect the newborn before it can be immunised. Whooping cough can be fatal in young infants.

Answer

B · Her antibodies cross the placenta and protect the newborn
20.Maternity & obstetric nursing

Answer: D · Leg weakness or numbness causing a fall

Why this is the answer

After an epidural, the nurse checks that leg sensation and strength have returned before she stands. Combined with orthostatic hypotension and blood loss, this makes the first walk a high fall risk.

Answer

D · Leg weakness or numbness causing a fall
21.Pediatric nursing

Answer: A · An inhaled foreign body

Why this is the answer

A sudden cough or choking episode while eating, followed by a one-sided wheeze or reduced breath sounds, strongly suggests foreign body aspiration. It needs urgent assessment and usually removal by bronchoscopy.

Answer

A · An inhaled foreign body
22.Pediatric nursing

Answer: D · Document them with size and location as congenital dermal melanocytosis (Mongolian spots)

Why this is the answer

Congenital dermal melanocytosis is a common benign birthmark, especially in babies with darker skin. Careful documentation from early on helps prevent it later being mistaken for bruising; the marks usually fade during childhood.

Answer

D · Document them with size and location as congenital dermal melanocytosis (Mongolian spots)
23.Mental health nursing

Answer: B · The expected benefits, the main risks and the alternatives, including no treatment

Why this is the answer

Valid consent requires that the patient has capacity, has enough information about benefits, risks and alternatives, and decides voluntarily. A mental illness does not automatically remove capacity.

Answer

B · The expected benefits, the main risks and the alternatives, including no treatment
24.Mental health nursing

Answer: A · Respect her decision, give information about support services and help her make a safety plan

Why this is the answer

Adults have the right to make their own decisions. Many survivors leave and return several times. The nurse documents carefully, provides resources and a safety plan, and keeps the door open for future help.

Answer

A · Respect her decision, give information about support services and help her make a safety plan
25.Nursing math & unit conversions

Answer: T = 37.7 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

99.8 − 32 = 67.8

Multiply by 5/9

T = 67.8·5/9 = 37.67 ≈ 37.7 °C

Answer

T = 37.7 °C
26.Nursing math & unit conversions

Answer: V = 427.5 mL

Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.

Each item in mL

1½ cups = 1.5·240 = 360 mL
1½ tsp = 1.5·5 = 7.5 mL
4 tbsp = 4·15 = 60 mL

Add

V = 360 + 7.5 + 60 = 427.5 mL

Answer

V = 427.5 mL
27.Dosage calculations

Answer: V = 10 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Concentration

1:10 000 = 1 g/10000 mL = 0.1 mg/mL

Volume

V = 1/0.1 = 10 mL

Answer

V = 10 mL

US labels now state mg/mL (1 mg/mL = 1:1000; 0.1 mg/mL = 1:10 000). Never give 1 mg/mL epinephrine IV push.

28.Dosage calculations

Answer: W = 192 mL

Solution strengths: a percentage strength is grams per 100 mL, so 1% = 1 g/100 mL = 10 mg/mL. A ratio strength 1:1000 means 1 g in 1000 mL = 1 mg/mL; 1:10 000 is 0.1 mg/mL. For a dilution the amount of drug stays the same: C₁·V₁ = C₂·V₂.

Volume of stock

V₁ = 2·200/50 = 8 mL

Water to add

W = 200 − 8 = 192 mL

Answer

W = 192 mL
29.IV infusion rates

Answer: R = 10 gtt/min

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Millilitres per minute

40/60 = 0.6667 mL/min

Drip rate

R = 0.6667·15 = 10 gtt/min

Answer

R = 10 gtt/min
30.IV infusion rates

Answer: Δ = 23 %

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

1000/6 = 166.7 mL/h

New rate

R = 410/2 = 205 mL/h

Percentage change

Δ = (205 − 166.7)/166.7·100% = 23%

Answer

Δ = 23%

Many hospitals allow such an adjustment up to 25% without a new order; check local policy.

31.IV fluids & fluid balance

Answer: B = 1370 mL

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total intake

oral: 200 + 250 + 200 = 650 mL
ice chips: 100/2 = 50 mL
IV infusion: 125·12 = 1500 mL
IV antibiotic: 1·50 = 50 mL
total intake = 2250 mL

Total output

325 + 325 + 80 + 150 = 880 mL

Balance

B = 2250 − 880 = 1370 mL

Answer

B = 1370 mL

Positive: more fluid went in than came out.

32.IV fluids & fluid balance

Answer: V = 50 mL

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Elapsed time

10:45 → 13:45 = 3 h

Volume infused

150·3 = 450 mL

Volume left

V = 500 − 450 = 50 mL

Answer

V = 50 mL
33.Clinical assessment scores

Answer: B = 16

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: occasionally moist → 3
activity: chairfast → 2
mobility: very limited → 2
nutrition: probably inadequate → 2
friction and shear: no apparent problem → 3

Add

Braden total = 4 + 3 + 2 + 2 + 2 + 3 = 16

Answer

B = 16
34.Clinical assessment scores

Answer: low

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 96% → 0
on air → 0
SBP 136 mmHg → 0
HR 64/min → 0
alert (A) → 0
T 38.0 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 0 + 0 + 0 + 0 = 0
No parameter scores 3.

Risk group

low

Answer

low

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions